MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC ENDOWRIST; STAPLER 30 RELOAD WHITE

INTUITIVE SURGICAL, INC ENDOWRIST; STAPLER 30 RELOAD WHITE
Model Number 48630W-04
Medical Device Problem Code Firing Problem (4011)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/05/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
An investigation is in progress to determine the cause of this reported event.An rma was issued to evaluate the intuitive surgical, inc.(isi) device.Additional information is being gathered to determine the contribution of the device to the customer reported issue.The root cause of the customer reported failure mode could not be determined as the product would not been returned for evaluation.
 
Event or Problem Description
It was reported that during a da vinci assisted pulmonary wedge resection surgical procedure, the endowrist curved tip 30 stapler clamped and went through the firing process however when the customer unclamped, they noted the staples and the blade were not deployed.It was noted the issue was with the white reload being used.The customer fired a green reload prior without any issues.The procedure was completed with no reported injury.(b)(4) followed up with the initial reporter and obtained the following additional information: the instrument was inspected prior to use with nothing noted out of the ordinary.The stapler reload color used was white.The surgeon selected that specific reload due to the vascular transection.The customer was not sure what stapler fire was involved with the reported event but at least one green load was fired prior to the white load per the conversation with the staff.No tissue tension or tissue bunching was noted.The event did not involve the stapler being pushed forward or dragged during the firing process.The event did not involve the stapler jaws opening/releasing during the firing sequence.Staples did not deploy unexpectedly.A video was submitted for isi review.No exposed blade was involved with the reload.No messages were observed.The surgeon did not encounter any obstructions such as clips, staples, or other hard material between the instrument jaws.The surgeon did fire over an existing staple line.No buttress material was used.The surgeon did not experience any clamping issues prior to firing the stapler reload.No bleeding was observed on the staple line due to the stapler issue.No unplanned tissue removal was needed due to the firing failure.A backup isi stapler was used to resolve the issue.The procedure was completed robotically.No injury to the patient was reported.The reload is available for return to isi for analysis.
 
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) received a video clip and picture of white reload related to the alleged complaint.A review of the video clip and image was conducted by an isi failure analysis engineer (fae).The following additional information was provided by the fae: review of video clip seems to align with the customer reported complaint.The user clamps on tissue, initiates the firing sequence, and the instrument automatically unclamped upon ¿completion¿.When the user moves the instrument away from the tissue, it appears a cut line was not formed, and no staples were deployed.Based on the image of the reload, the fae sees the blade is still in the proximal position (designated by the right most arrow on the image), and the pushers are not at the bed surface of the reload.The fae sees what looks to be like a lodged formed staple around the leadscrew of the reload at the proximal end (designated by the left most arrow on the image).If it is indeed a staple, it indicates that loose staples may have been present in the stapler jaws when this reload was installed.Based on the description of the complaint, and video, it is possible that the fire cardan had become dislodged, allowing it to rotate free of resistance.The system would not flag this as a firing failure, due to the firing torque not increasing past the system threshold.During the firing sequence, the system measures torque and number of rotations of the cardan.If the cardan was dislodged, or no connection with the reload leadscrew was made (perhaps due to a lodged staple), the leadscrew would not rotate, thus the shuttle/knife would not move forward.This would likely register as a completed fire (due to no resistance and seemingly correct number of rotations), and there would be no staple/knife deployment.The image of the stapler wrist is too blurry to confirm any damage, but it does appear like something may be protruding from the wrist assembly.The isi fae also reviewed system logs for the stapler instrument associated with this event and the following information was provided: white stapler reload (part #48630w/lot #/batch# m10221113 0589) was used during a pulmonary wedge resection on 01/05/2024 on system sk5622.Per log review, pn 470530-08, ln t10220526-0028, was installed on the system 2x and fired 2 reloads (1 green, followed by 1 white).On each install, the stapler initialized, clamped and fired and was completed without error.Peak firing torque on the firing with the white reload was fairly low, at only ~21 nm, while the peak firing torque on the previous fire with the green reload was ~133 nm.There were no stapler related errors in the logs for this procedure.
 
Event or Problem Description
Refer to h10/h11 for follow-up information.
 
Event or Problem Description
Refer to h10/h11 for follow-up information.
 
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) has received the curved-tip stapler 30 instrument associated with this complaint and completed investigations.The reported issue with the instrument could not be replicated nor confirmed.Review of logs did not find any firing errors for this instrument on its last use on (b)(6) 2024 using system (b)(6).Last procedure showed 2 successful fires.Upon visual and microscopic inspection, no damage was found at the wrist assembly.The instrument was placed on system and moved intuitively with full range of motion in all directions.The grips opened and closed properly.Clamp and fire test passed with reported reload and an in-house reload.The instrument fired successfully, and the resultant staple-lines were visually inspected.The cutline appeared smooth and consistent, with no jagged edges or tearing observed.All staples were deployed and correctly formed into the proper b-shape.No firing errors were replicated during in-house testing.Isi has received the white reload associated with this complaint and completed investigations.The reported issue with the accessory could not be replicated nor confirmed.Reload was returned with stapler and there was no physical damage was observed with the reload.Reload was successfully installed on the grip housing of reported stapler and was fired successfully.Reload was removed successfully off the instrument.No issues with the firing process of this reload.

Brand Name
ENDOWRIST
Common Device Name
STAPLER 30 RELOAD WHITE
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key18610978
Report Number2955842-2024-10691
Device Sequence Number16745748
Product Code GDW
UDI-Device Identifier10886874112868
UDI-Public(01)10886874112868(10)M10221113
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
K152421
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Health Professional
Initial Reporter Occupation Nurse
Remedial Action Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/05/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number48630W-04
Device Catalogue Number48630W
Device Lot NumberM10221113 0589
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 01/05/2024
Supplement Date Received by Manufacturer01/05/2024
04/19/2024
Initial Report FDA Received Date01/30/2024
Supplement Report FDA Received Date02/01/2024
05/16/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/10/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Patient SexUnknown